'Something had to change': Signs of uncontrolled asthma
Posted: October 03, 2019 | Word Count: 444
More than 25 million Americans live with asthma, a chronic lung condition that causes coughing, wheezing, chest tightness and shortness of breath. Sudden severe symptoms of asthma can even be deadly. For many of these people, severe or difficult-to-control asthma can be debilitating, negatively impacting their lives at home, school or work.
For people living with this disease, oral corticosteroids (OCS), like prednisone, are important tools that are often used to treat asthma flares by reducing inflammation and swelling in the airways quickly. However, OCS treatment is not without risks and repeated use may actually be a clue that asthma is not under control. To shine a spotlight on this issue, OCS Overexposed: Thinking Beyond the Burst is a collaborative, national education campaign to reinforce the importance of appropriate OCS use and reveal OCS overuse for what it often is — a treatment plan failure.
Charnette Zaskoda Darrington, an advocate for people like herself who live with severe asthma and a trained Respiratory Therapist, lived through the challenges of OCS overexposure first-hand after enduring many emergency room visits and lengthy hospital stays. “At first, I noticed super rapid weight gain, which was very unusual for my body. After meeting with my doctor about this, I was diagnosed with Cushing syndrome, which can be caused by oral corticosteroids,” Charnette explained. “It all came to a head when I fractured my foot while at my daughter’s birthday party. I knew being exposed to so many bursts of OCS could thin my bones. I knew something had to change with my asthma treatment.”
Other unintended health risks include high blood pressure, and problems with mood, stress, memory and behavior.
If you have asthma or you care for someone living with asthma, take a moment to think about whether it is uncontrolled before the next doctor visit to avoid unnecessary exposure to OCS. Ask yourself whether you or your loved one:
1. Had more than two courses — or bursts — of OCS in a one-year period
2. Had one or more asthma flares requiring a call to 911, emergency room visit, urgent care visit or hospitalization in the past year
3. Used a quick-relief or rescue inhaler more than two times per week
4. Refilled a quick-relief or rescue inhaler more than two times a year
5. Wake at night with asthma symptoms more than two times per month
6. Struggled doing everyday activities like exercising, household chores or playing with children or grandchildren
These are all signs of uncontrolled asthma. If you said yes to any of the questions above, please talk to your doctor to make sure your or your loved one’s treatment plan is working.
Investigate more at www.OCSOverexposed.com.